Back to Ask the Diabetes Team Ask the Diabetes Team

From Indiana, USA:

My son is a Type 1 Diabetic. He was diagnosed 2 years ago at age 11. He is very active in several sport programs. My question is about his mid-morning snack. He eats his mid-morning snack at 10:00 A.M. At school he has 2 days of gym class at 30 minutes each. One class is at 9:30 A.M.; the other is as 10:30 A.M. He eats an extra carb snack before gym. His teacher wants to combine his morning snack and gym snack for the same time. Would this cause a problem with raising his blood sugars up too high? He takes his insulin shot at 7:30 A.M.


Good question and certainly much easier on the teacher to combine the snacks. I do not think there should be a problem, but be sure to have blood glucoses monitored both before and after gym and see how he is doing. If you feel he goes too high after the snack, check with the diabetes team. Oftentimes we find parents want to increase insulin or decrease the snack when blood glucoses are high. Keep in mind that the exercise may cause lower blood glucoses later in the day and if there is extra insulin on board, it could get far too low. Again, be sure glucose tabs are available in gym. Please tell your son to keep up the enthusiasm for life and his enjoyment of sports.


Original posting 25 Oct 1998
Posted to Meal Planning, Food and Diet and Social Issues: School and Daycare


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.